EXTREMELY HIGH TSH

EXTREMELY HIGH TSH

I have no idea what im doing wrong here! I'm taking my meds regularly and properly. I was on .50 mgcs for about a year and all of the sudden i got sick I had a severe headache for over a month and hadn't had a period in 93 days so went to get my levels tested and they came back really low in August so i was removed from my synthroid. Well i started having severe anxiety and awful muscle cramps all over so I went back in December and they were crazy high So they put me on .25 mgc of synthroid and they're still rising how is a level of 173.740 even possible? My levels have ALWAYS been "within range" why am i all of the sudden going haywire?

10 Replies

oldestnewest
  • Just want to make sure we understand. Do you not have Free T4 test results?

    Superficially, it looks as though you are the exemplar of why doctors should never dose by TSH. And then, having decided that is what they are going to do, don't have the courgae of their convictions to do it properly.

    With a TSH of 138, and a history of taking 50 micrograms, why on earth would anyone think 25 micrograms an appropriate dose? Far too low. On the basis of TSH alone, you are an emergency case and clearly need far more.

    However, my view is that it is absolutely essential to see what is happening to your thyroid hormones. That is, Free T4 and Free T3.

    There are a few possible reasons for very high TSH other than very low thyroid hormones.

    1) A pituitary adenoma - basically a small, benign tumour which is pushing out an inappropriately high amount of TSH.

    2) Interference with the TSH test. Either another medicine or supplement (have you been taking anything with Biotin in it recently?) or antibodies to TSH itself.

    It is impossible to see what is what and work out what to do without knowing, for sure, what your thyroid hormone levels are.

  • They only pill i take is my synthroid thats it.

  • Rod - does Biotin affect thyroid hormones -I just started it for my nails but have Hashimotos and on Levo for 10 years.

  • The big issue with biotin is its potential for impacting blood tests - rather than actual thyroid hormone and TSH levels.

    I'd need to spend some time looking but I don't remember seeing it having a major impact - if any impact at all!

  • Doctors do this all the time: stop thyroid hormone because they panic when they see TSH low or suppressed.

    They do not know what they're doing!

    If you had symptoms of being hyperactive, lowering your thyroid hormones would be understandable. But there is no reason he should have stopped them altogether, as although anything below a TSH of 0.2 may indicate hyperthyroidism -- it has to be verified by the patient exhibiting hyperthyroid symptoms.

    Your TSH is high now because you have been under-medicated for quite some time (how long I am not sure because there are no periods of time noted).

    Now the doctor panics again (as it is evident what he did is compounding your problems). You are the one who suffers with very high TSH while your doctor tries to feel through the thyroid minefield. Ridiculous. You are not your doctor's guinea pig.

    You really need a doctor who understands that TSH is not a tool for maintenance of your thyroid health, once TSH has dropped below 1.5 Other tests should always be compared with TSH, if necessary. Free T3 is needed as "normal" TSH means nothing if the patient isn't getting enough T3 in all the cells of the body.

    Also, there could be other conditions causing your TSH to shoot up so high.

    But if you were feeling healthy prior to your doctor stopping your medication, I'd say the high TSH is directly due to your doctor's error in judgment (and skill with regard to knowing how to treat hypothyroid patients.)

    I would report the doctor and ask for a suggestion to another who knows what s/he is doing. It's your health and your life.

  • I was off my meds from August to December tsh went from 0.010 to 138.027 in that time then i was put back on .25 in December to see where it got me due to the drop while i was on .50

  • "normal range " means nothing

    foray doctor to take you off synthyroid is utter madness

    50mcg is a starter dose and TSH must never never be used to monitor its vital free t4 and free t3 are tested too

    are you on any other meds because something else may be interfereing

  • No other meds just the synthroid

  • In keeping with MBR617 'S post, can someone tell me the equivalent of MCU means in the U.K. compared to Canadian HI, I guess per litre.....

    I have written about my high TSH in prior post on this site back in March of 2016, that my TSH was 8.97 (HI) in March of 2016. Free T3 , 4.6 and Free T4 was 12. I know that this number, 8.97 means my TSH is high, but at the time, and from a discussion with my doctor who wanted to up my dosage, I explained to her, that higher dosage worked the opposite on me so I had to cut my dosage down from 100mcg to 50mcgs and on down to 25 mcgs for at least 3 months of which my body settled over a period of 3 months and on this lower dosage of 25mcgs, my TSH reading came down from TSH 8.97 (HI) to a TSH 6.1 (HI) in August of 2016. I've kept this 25 mcg dosage since... I have had a TSH blood test just lately and I am now awaiting the result for this week's TSH etc. results with hopes it went down to regular. I will let you know Txs

  • Your really need to see an Endocrinologist who should be able to sanction the full tests forcthyroid function and the fact that your doctors hadn't done this suggests they are not grasping the dituation. My thought was may be a pituitary problem but you need the proper tests for that as well. Insist on a referral and that it is marked urgent as you can't be feeling well either. Let us know how you get on.

You may also like...